| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Intermittent Explosive Disorder

Q. In one of your responses regarding Intermittent Explosive Disorder (IED), you mentioned that you suspected the IED to be a sub-ictal epileptiform disorder. This past week I experienced a rage episode that was marked by a period of incontinence and slight memory loss. I have experienced this type of episode probably 6-8 times in my life but never with the incontinence.

This made me wonder if it could be seizure related, and in reading your response I would like more information about epileptiform disorder. Would the loss of bladder control (without knowledge of it until after the 20-30 minute episode) be seizure related? I have been diagnosed with depression and take an antidepressant daily.

As a professional, this could severely jeopardize my career if these episodes continue or increase. I live in a small town with limited mental health resources and the one source available has not been reliable. Can you please advise me on how to proceed with gathering information and diagnosis?

A. Anyone who has a period of urinary incontinence associated with a change in level of consciousness, or amnesia, should be evaluated by a neurologist. While a number of possible explanations present themselves for the set of symptoms you describe, it would be important to rule out some type of seizure disorder, such as epilepsy.

In some cases, antidepressants may be associated with seizures in susceptible individuals, so this is another issue to investigate. Bupropion (Wellbutrin) in high doses is particularly likely to increase the risk of seizures. I would therefore recommend that you consult a neurologist, who will almost certainly obtain an electroencephalogram (EEG), which measures brain electrical activity.

A CT (CAT scan) or MRI of your brain might also be ordered. Checking a blood level of your antidepressant would also be prudent. Unless and until a seizure disorder is ruled out, I would not pursue this work-up with a mental health professional at this point. However, whatever physician is prescribing your antidepressant should certainly be consulted on this, if you haven't already done so. He or she can then make the appropriate referral.

January 2004

Disclaimer Back to Ask the Expert